Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 34, NWS Pueblo, CO

June 14, 1998Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 14, 1998, 7:31 PM MDT for Las Animas County, Colorado. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 14, 1998, 7:31 PM MDT (01:31 UTC)
Expired
Jun 14, 1998, 8:05 PM MDT
In force
34 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 128 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 7:35 PM MDTHail 0.75Kim, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.5 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1998-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1998-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-172 m²/s²
0-3 km storm-relative helicity
-104 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 150131 RRA
SVRPUB
COC071-150205-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
731 PM MDT SUN JUN 14 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 805 PM MDT

* AT 725 PM MDT...RADAR SHOWED A SEVERE STORM 20 MILES NORTH
  NORTHEAST OF KIM OR 70 MILES NORTHEAST OF TRINIDAD MOVING SOUTHEAST
  AT 30 MPH.

SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY OF NORTHEAST LAS
ANIMAS COUNTY EAST OF HIGHWAY 109 AND NORTH OF HIGHWAY 160 THROUGH
805 PM.  AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS
STORM IS LARGE HAIL AND DAMAGING WINDS.  IF YOU PARE IN OR CLOSE TO
THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM
WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.  SEVERE STORMS CAN
PRODUCE TORNADOES WITH LITTLE WARNING.

JK/KT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:45 PM MDT, 5 hours 46 minutes earlier.

Area forecast discussion, Jun 14, 1:45 PM MDT, 5 hours 46 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
145 PM MDT SUN JUN 14 1998

THE FORECAST CHALLENGE TONIGHT CENTERS ON CHANCES OF
PRECIPITATION AND MINIMUM TEMPS ON THE PLAINS.

A SHORT WAVE TROUGH IS MAKING ITS WAY THROUGH WESTERLY FLOW INTO
THE CENTRAL ROCKIES THIS AFTERNOON.  AT 1800 UTC THE WAVE
APPEARED TO BE CENTERED NEAR SOUTHWEST WYOMING...WITH LARGE SCALE
ASCENT COVERING A BROAD AREA FROM THE CENTRAL COLORADO ROCKIES TO
THE PLAINS OF MONTANA.  THE GREATEST INSTABILITY DUE TO COLD AIR
ALOFT WAS OVER NORTHWEST COLORADO AND SOUTHWEST WYOMING...WHICH
WAS ALSO WHERE LIGHTNING WAS BEING DETECTED.  THE MOST UNSTABLE
AIR (HIGHEST THETA-E) BELOW 700 MB WAS OVER THE EASTERN PLAINS OF
COLORADO.

THUS...AS THE UPPER WAVE MOVES FARTHER EAST THIS AFTERNOON...THE
CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE OVER SOUTHEAST
COLORADO AS THE AIRMASS CONTINUES TO DESTABILIZE DUE TO COLD
ADVECTION ALOFT.  A WEAK SURFACE HIGH BUILDING INTO NORTHEAST
COLORADO AND WESTERN NEBRASKA WILL ALSO HELP PRODUCE SHALLOW
UPSLOPE OVER THE PLAINS...OR AT LEAST DIMINISH DOWNSLOPE FLOW.
LOW LEVEL MOISTURE IS NOT ABUNDANT...BUT THE LIFT ASSOCIATED WITH
THE UPPER WAVE SHOULD BE ENOUGH TO INDUCE SCATTERED EVENING
SHOWERS AND THUNDERSTORMS FOR MUCH OF THE AREA.  THE SOUTHWEST
PORTION OF THE FORECAST AREA WILL BE LEAST AFFECTED (EASTERN SAN
JUANS AND SAN LUIS VALLEY).

LATER IN THE EVENING...LARGE SCALE SUBSIDENCE SHOULD SET IN
BEHIND THE UPPER WAVE...AND UPSLOPE SHOULD CONTINUE TO WEAKEN
OVERNIGHT AS THE DIURNAL DRAINAGE CYCLE TRIES TO KICK IN.
THUS...CLOUDS MAY KEEP TEMPS UP FOR A PERIOD ON THE PLAINS
TONIGHT...BUT SHOULD CLEAR OUT OVERNIGHT WITH COLD ADVECTION
OCCURRING THROUGHOUT THE NIGHT AS WELL.  THUS...FWC MINIMUM TEMPS
LOOK A LITTLE TOO WARM ON THE PLAINS.  FWC POPS ARE A BIT HIGH AS
WELL CONSIDERING THE LACK OF DEEP MOISTURE.

HAYNES

In the hours before

Local storm report, Jun 14, 4:28 PM MDT, 3 hours 3 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO, CO
428 PM MDT SUN JUN 14 1998

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0411 PM    RUSH                      CO   1.00 INCH HAIL
06/14/98   EL PASO
Local storm report, Jun 14, 4:28 PM MDT, 3 hours 3 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO, CO
428 PM MDT SUN JUN 14 1998

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0411 PM    RUSH                      CO   1.00 INCH HAIL
06/14/98   EL PASO

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:25 PM MDTSevere Thunderstorm WarningPUBSaguache45 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.